Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 337, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2004, 8:05 PM CDT for Ector County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2004, 8:05 PM CDT (01:05 UTC)
- Expired
- Sep 23, 2004, 9:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 240105 SVRMAF TXC135-240200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 805 PM CDT THU SEP 23 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 900 PM CDT * AT 802 PM CDT...A SEVERE THUNDERSTORM WAS PRODUCING WIND GUSTS TO 61 MPH AT THE MIDLAND INTERNATIONAL AIRPORT AND LARGE HAIL. THIS STORM IS MOVING WEST AT 10 MPH...AND WILL AFFECT EASTERN ECTOR COUNTY BY 815 PM CDT. * POTENTIALLY DAMAGING WINDS WILL APPROACH GARDENDALE BY 820 PM... THIS STORM HAS A HISTORY OF PRODUCING POTENTIALLY DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3167 10231 3207 10229 3208 10278 3167 10277 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:20 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 23, 2:20 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT THU SEP 23 2004 .SHORT TERM... COLD FRONT INVOF PECOS RIVER WITH WEAKENING PUSH...POST FRONTAL WINDS ON TCC/JTN PROFILER NOT IMPRESSIVE. SFC RIDGING PROGGED ON ETA OVERNIGHT LOOKS TO BE OVERDONE EVENSO ELY WINDS WILL PREVAIL THRU THE NIGHT. THIS WILL PUSH MSTR W INTO SE NM FAVORING LOW CLOUDS TO DEVELOP BY SUNRISE MOST AREAS FRIDAY AM. ATMOSPHERE INVOF AND S OF FRONT IS UNSTABLE WITH LI/S OF MINUS 3 TO 5 AND 18Z KMAF SOUNDING SHOWS 1600 J/KG. MSAS INDICATING AXIS OF LOW LEVEL CONVERGENCE INVOF FRONT AS WELL. ISOLD SHRA/TSRA HAVE ALREADY DEVELOPED ACRS SRN PB/LOWER TRANS PECOS AND WITH SUFFICIENT INSOLATION CONVECTION WILL CONTINUE TO DEVELOP...SCT POPS WARRANTED. BULK SHEAR LOOKS INSUFFICIENT FOR ORGANIZED STORMS. PW/S NEAR 1 ACRS LOWER TRANS PECOS SUGGEST HEAVY RAIN POSSIBLE. LEVELS ALONG RIO GRANDE CONTINUE TO FALL BUT IT WON/T TAKE MUCH RAIN TO BRING LEVELS BACK UP. WEAK SHRTWV ENEGRY NOTED AT 5H WILL BE ENUF TO KEEP ISOLD/SLGHT CHC POPS FARTHER N ACRS CENTRAL PB. DWPNTS OF 55 TO 60 AND EXPECTED LOW CLOUDS BEFORE SUNRISE WILL KEEP TEMPS UP. .LONG TERM... RELATIVELY COOL WEATHER WILL PERSIST OVER THE FORECAST AREA THROUGH THE EXTENDED PERIOD. BEST INSTABILITY WILL REMAIN FOCUSED ACROSS THE WESTERN CWA THROUGH THE WEEKEND...WHERE THE HIGHEST POPS WILL BE KEPT. ANOTHER SHORTWAVE WILL TRANSLATE OVER THE AREA SUNDAY...WHICH WILL BRING A SLIGHT INCREASE IN RAIN CHANCES TO THE AREA. THE NEXT UPPER TROUGH/LOW WILL MOVE INTO THE SOUTHWESTERN U.S. BY MIDWEEK. KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN THIRD OF THE AREA THROUGH MIDWEEK...WHERE INSTABILITY WILL BE MAXIMIZED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 80 58 79 / 20 10 10 10 CARLSBAD NM 58 81 58 77 / 10 20 30 30 DRYDEN TX 66 85 63 81 / 40 20 30 20 FORT STOCKTON TX 62 82 61 79 / 20 20 30 20 GUADALUPE PASS TX 55 77 56 72 / 10 20 30 30 HOBBS NM 59 80 57 76 / 10 10 10 20 MARFA TX 50 77 53 73 / 20 30 30 30 MIDLAND INTL AIRPORT TX 60 80 58 79 / 10 20 10 10 ODESSA TX 61 80 58 79 / 10 20 10 10 WINK TX 62 86 61 83 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/21
Hazardous weather outlook, Sep 23, 1:54 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT THU SEP 23 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 154 PM CDT (1254 PM MDT) THU SEP 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE CENTRAL PERMIAN BASIN INTO THE TRANS PECOS REGION THIS AFTERNOON AND EVENING. ADDITIONAL STORMS ARE EXPECTED IN AREAS BETWEEN MARATHON...FORT STOCKTON...SHEFFIELD...AND DRYDEN. LOCALLY HEAVY RAIN...DOWNBURST WINDS TO 60 MPH...AND SMALL HAIL ARE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS EVENING LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... LOCAL STORM SPOTTER GROUPS SHOULD MONITOR THE WEATHER AND BE READY TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
In the hours before
Special weather statement, Sep 23, 7:01 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 701 PM CDT THU SEP 23 2004 TXZ062-240045- MIDLAND TX- 703 PM CDT THU SEP 23 2004 ...SIGNIFICANT WEATHER ALERT FOR MIDLAND COUNTY... A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF VALLEY VIEW AT 701 PM CDT...MOVING WEST AT 5 MPH. THIS STORM IS RAPIDLY INTENSIFYING AND MAY PRODUCE LOCALIZED WIND GUSTS TO 55 MPH AND SMALL HAIL OVER CENTRAL MIDLAND COUNTY DURING THE NEXT HALF HOUR. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PLEASE MONITOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 60 min |
| Sep 23, 7:58 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 23, 8:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 41 min |
| Sep 23, 9:06 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 39 min |
| Sep 24, 4:30 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.